Hail, Weston
- When
- April 26, 6:00 PM MST
- Where
- Weston County, 7 mi SE of Clareton
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 43.628, -104.601
A thunderstorm briefly became severe over southern portions of Weston County, producing large hail southeast of Clareton.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A thunderstorm briefly became severe over southern portions of Weston County, producing large hail southeast of Clareton.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Apr 26, 4:19 PM MST, 1 hour 41 minutes earlier.
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 519 PM MDT Mon Apr 26 2021 .DISCUSSION...(This Evening Through Monday) Issued at 240 PM MDT Mon Apr 26 2021 Upper low across the western CONUS will slowly drift east into the southern Plains over the next couple of days. Across the region, active southwest flow will persist, bringing continued chances for showers and some thunderstorms to the forecast area. KUDX radar shows showers and an isolated storm developing across portions of northwest SD through the northern Black Hills into Weston County, WY. A weak frontal boundary is now straddling the CWA and will make its final push through the southern half this evening. Weak instability may produce isolated thunderstorms tonight into Tuesday, but in general, lightning is not expected. Showers will mainly affect the northern half of the CWA tonight into Tuesday morning, then the southern half Tuesday afternoon and Tuesday night. There could be snow showers across the higher Black Hills late tonight into Tue morning, but any accumulations will be light. By Wednesday morning, QPF amounts across most areas will be up to half an inch, but locally higher amounts will be possible across the northern Black Hills and across south central SD. Drier weather is expected Wednesday, with highs in the 60s. Late in the week, upper ridging will build across the western CONUS into the northern Great Plains. Dry weather will continue through the end of the week, with a warming trend bringing temps in the 70s to near low 80s by Friday and Saturday. Cooler, more active weather is then expected to start next week. && .AVIATION...(For the 00Z TAFS Through 00Z Tuesday Evening) Issued At 508 PM MDT Mon Apr 26 2021 MVFR-IFR cigs will spread southward this evening behind a cold front, trending IFR in many areas. Coverage of showers will increase tonight and persist through Tues. Some snow will mix in with the showers in the Black Hills and NE WY late tonight. Patchy fog will also be most places later tonight into Tues, esp along the eastern slopes of the Black Hills. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...None. WY...None. && DISCUSSION...13 AVIATION...JC
Hazardous Weather Outlook National Weather Service Rapid City SD 301 PM MDT Mon Apr 26 2021 SDZ001-002-014-032-271300- Harding-Perkins-Ziebach-Haakon- 301 PM MDT Mon Apr 26 2021 This Hazardous Weather Outlook is for portions of northwestern South Dakota...and southwestern South Dakota. .DAY ONE...This Afternoon and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ012-013-024>031-041-042-072>074-WYZ054>058-071-271300- Butte-Northern Meade Co Plains-Northern Black Hills- Northern Foot Hills-Rapid City-Southern Foot Hills- Central Black Hills-Southern Black Hills-Custer Co Plains- Pennington Co Plains-Fall River-Oglala Lakota- Sturgis/Piedmont Foot Hills-Southern Meade Co Plains- Hermosa Foot Hills-Northern Campbell-Southern Campbell- Western Crook-Wyoming Black Hills-Weston-Northeastern Crook- 301 PM MDT Mon Apr 26 2021 This Hazardous Weather Outlook is for portions of western South Dakota and northeastern Wyoming. .DAY ONE...This Afternoon and Tonight Isolated thunderstorms are possible this afternoon and evening. Severe thunderstorms are not expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ043-044-046-047-049-271300- Jackson-Bennett-Mellette-Todd-Tripp- 301 PM MDT Mon Apr 26 2021 /401 PM CDT Mon Apr 26 2021/ This Hazardous Weather Outlook is for portions of south central South Dakota...and southwestern South Dakota. .DAY ONE...This Afternoon and Tonight Isolated thunderstorms are possible tonight. Severe thunderstorms are not expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
Special Weather Statement National Weather Service Rapid City SD 323 PM MDT Mon Apr 26 2021 SDZ029-074-262145- Hermosa Foot Hills SD-Southern Black Hills SD- 323 PM MDT Mon Apr 26 2021 ...STRONG THUNDERSTORM OVER CENTRAL CUSTER COUNTY... At 321 PM MDT, Doppler radar was tracking a strong thunderstorm 7 miles southeast of Jewel Cave National Monument, or 12 miles southwest of Custer, moving east at 45 mph. Penny size hail will be possible with this storm. Locations impacted include... Pringle, Blue Bell, Stockade Lake, Custer State Park, Mount Coolidge, Legion Lake, Buffalo Corrals, Center Lake and northwestern Wind Cave National Park. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may be producing large quantities of small hail. Driving through deep hail is like driving on slushy roads. Slow down and do not brake suddenly. && LAT...LON 4356 10383 4366 10387 4381 10341 4364 10332 TIME...MOT...LOC 2121Z 249DEG 41KT 4363 10377 JC
Special Weather Statement
National Weather Service Rapid City SD
347 PM MDT Mon Apr 26 2021
SDZ029-074-262230-
Hermosa Foot Hills SD-Southern Black Hills SD-
347 PM MDT Mon Apr 26 2021
...STRONG THUNDERSTORMS OVER CENTRAL CUSTER COUNTY...
At 347 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from Custer State Park to Blue Bell to 3 miles east
of Pringle. Movement was east at 35 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Custer, Pringle, Fairburn, Wind Cave National Park, Stockade Lake,
Legion Lake, Buffalo Corrals, State Game Lodge, Blue Bell, Center
Lake, Custer State Park, Mount Coolidge and Black Hills Playhouse.
LAT...LON 4385 10328 4372 10316 4357 10326 4359 10362
4369 10360 4380 10366
TIME...MOT...LOC 2147Z 264DEG 24KT 4380 10353 4370 10348 4361 10352
PojorlieSpecial Weather Statement
National Weather Service Rapid City SD
535 PM MDT Mon Apr 26 2021
WYZ055-058-270000-
Weston WY-Southern Campbell WY-
535 PM MDT Mon Apr 26 2021
...STRONG THUNDERSTORM OVER SOUTHEASTERN CAMPBELL AND SOUTHWESTERN
WESTON COUNTIES...
At 535 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles west of Rochelle, or 20 miles southeast of Wright, moving east
at 30 mph.
Penny size hail will be possible with this storm.
Locations impacted include...
Rochelle.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek safe shelter inside a building or vehicle until this storm has
passed.
&&
LAT...LON 4358 10535 4369 10499 4350 10491 4349 10522
4350 10532
TIME...MOT...LOC 2335Z 255DEG 24KT 4354 10521
JCSpecial Weather Statement National Weather Service Rapid City SD 632 PM MDT Mon Apr 26 2021 WYZ058-270100- Weston WY- 632 PM MDT Mon Apr 26 2021 ...STRONG THUNDERSTORM OVER SOUTHEASTERN WESTON COUNTY... At 632 PM MDT, Doppler radar was tracking a strong thunderstorm 5 miles south of Clareton, or 28 miles southwest of Newcastle, moving east at 45 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Morrisey and Clareton. PRECAUTIONARY/PREPAREDNESS ACTIONS... Seek safe shelter inside a building or vehicle until this storm has passed. && LAT...LON 4351 10475 4371 10484 4387 10441 4354 10418 TIME...MOT...LOC 0032Z 249DEG 39KT 4363 10470 JC
The Rapid City radar (KUDX), 152 km away, was scanning. The volume nearest the first event began at 01:02 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2021Every state in 2021This day in weather historyWarnings in Wyoming, April 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 951960.